The People's Pharmacy

Joe Graedon, M.S.,and Teresa Graedon, Ph.D.

Q. My husband had the Pfizer booster three months ago. He now wants to get the Moderna booster.

Is it safe to get another booster shot after only three months? If not, how long should he wait to get another booster? He has coronary artery disease and heart failure but no problems with weight or diabetes.

When would it be safe for him to get a fourth shot? We really do not want him to get COVID-19 or any of the variants.

A. Israel has been at the forefront of COVID vaccinations. Health experts there are debating the pros and cons of a fourth shot.

An expert panel recommended that people over 60, immunocompromised patients and health care workers get another booster at least four months after their third Pfizer shot. Before rolling out this program countrywide, Israeli researchers are testing the additional booster on 150 health care workers.

Public health authorities in the U.S. are not yet recommending a fourth shot. The Centers for Disease Control and Prevention did state, however, that people who received the Pfizer-BioNTech shots initially could get a Moderna booster as the third shot.

Q. I bought and read your “Top Screwups” book. Even though I am very aware of problems in health care, having worked in that sector here in New Zealand, I learned a lot from your book. It was especially helpful about how to avoid medical mistakes and misdiagnoses.

I have a short list of safety strategies I give to friends and family who need hospitalization:

1. Don’t go to hospital unless you really have to.

2. While in hospital, question everything. If you can’t do that yourself, have someone with you who can.

3. Get out as fast as possible.

A. Thanks for your succinct advice. Before COVID, it was estimated that medical errors were the third leading cause of death in the U.S. (BMJ, May 3, 2016).

We’re glad you found our book “Top Screwups” helpful even in New Zealand. In it, we try to give people the tools they need to avoid health care harm. Those who are interested may find it in their public library or in the Books section of the store at www.PeoplesPharmacy.com.

Q. Thank you for posting articles about Xyzal withdrawal on your website. I am currently going through that awful process.

Since stopping Xyzal, I have been breaking out in hives throughout the day on my arms, stomach, legs, hands and chest. I was searching my brain for what I could possibly be allergic to. Had I changed detergents? (No.) Eaten anything unusual? (No.)

Is there any way to make the drug manufacturer warn of this terrible withdrawal process? It seems like they have a responsibility.

A. Levocetirizine (Xyzal) and its chemical cousin cetirizine (Zyrtec) are antihistamines that are less likely to cause drowsiness than older allergy medicines. Readers first reported withdrawal itching more than a decade ago.

We badgered the Food and Drug Administration about this problem for years. Finally, the agency reported more than 100 cases it found in its FDA Adverse Event Reporting System database (Therapeutic Advances in Drug Safety, July 5, 2019).

The agency told us that it would require a warning about discontinuation itching in the prescribing information. Sadly, though, we have seen no such warning on over-the-counter versions of these antihistamines.

(In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, Fla. 32803, or email them via their website: www.PeoplesPharmacy.com.)

Trending Recipe Videos


Recommended for you

Load comments